Alert archive / Wisconsin / River Flood Watches in 2016
River Flood Watch 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood watch at Sep 20, 2016, 9:16 PM CDT for Sauk County, Wisconsin. It took effect at Sep 23, 2016, 2:42 PM CDT. It was in force for 58 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2016, 9:16 PM CDT (02:16 UTC)
- In effect from
- Sep 23, 2016, 2:42 PM CDT
- Expired
- Sep 26, 2016, 1:00 AM CDT
- In force
- 58 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Sauk County, WI
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Baraboo River at Rock Springs (RSPW3).
- Action stage
- 13.5 ft
- Minor stage
- 18.5 ft
- Moderate stage
- 21 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Sep 20, 8:45 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 20, 8:45 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 845 PM CDT TUE SEP 20 2016 .UPDATE...A few storms firing to the north along tightening baroclinic zone and increasing low level frontogenesis. A few of these may brush far north later this evening. Still expect main show to occur from 07z-12z tonight as increasing low level jet pivots eastward into the tri-state area and weakens slightly. Expect convection to begin firing in the next 1-3 hours upstream over southern MN where low level moisture convergence increasing. Pivoting low level jet and strong surge of low level theta-e advection and moisture should carry the convection into central and srn wi later tonight. Will continue high chance to categorical pops across CWA from east to west. Expect initial surge of late night convection to progress southeast but redevelopment farther west and slowing of Corfidi Vectors may result in some heavy rainfall in the west late. Wl need to see what happens with the first round of convection before considering posting Flash Flood Watch. && .AVIATION/06Z TAFS/...Still expect scattered to numerous thunderstorms to affect southern WI and taf sites later tonight into Wednesday morning. Cigs expected to briefly drop to around 1k feet in some spots later tonight. && .MARINE...Mariners will need to keep an eye on scattered thunderstorms expected to affect the near shore waters later tonight into Wednesday morning. Gusty winds and small hail may accompany a stronger storm. Otherwise, mostly southeast winds are expected the next several days, with variable winds around tstorms. && .PREV DISCUSSION... /Issued 332 PM CDT TUE SEP 20 2016/ SHORT TERM... TONIGHT - Confidence...Medium Influence of surface high to persist into the evening hours. Then attention will focus to MCS potential later in the night, especially after 06z. The meso scale models are coming into a little better agreement on MCS reaching our northwest CWA 06-09z and then into the southeast CWA roughly 09-12z. The LLJ will be leaning into the area and there is an appreciable amount of moisture advection progged. So the idea that this MCS may sustain itself throughout southern WI, has plausibility. The greatest severe potential appears to be in our northwest late where HRRR has proggd elevated CAPE values over 2k j/kg. So the eastward nudging of the Slight Risk outline into our northwest CWA makes sense. WEDNESDAY - Confidence...Medium Initial MCS or remnants of expected to exit the southeast corner of the CWA early in the morning. Meso progs already lighting up the area back to the west vcnty Miss Rvr Vly associated with sustained LLJ impinging on that area. 850 baroclinic ribbon progged to be situated close enough to CWA to keep some chances going all day. Seeing indications of upper divergence aiding the vertical motion field. Primary west/east jet stream is pretty far north though so not a classic signature. With 925 temps into the lower 20s celsius any breaks will allow temps to reach the 80s, but cloud cover/precip trends will certainly have a say on temp trends. Wednesday night through Friday...Forecast confidence medium. Scattered tstorms will likely be ongoing over central WI Wed afternoon and evening due to persistent thetae advection. MLCAPEs may build to 2000 J/KG by late Wed afternoon in the warm sector over srn WI. A vorticity maximum will be moving across central WI at the time with a more organized shortwave trough approaching from the west for late night. Overall expect convection to grow upscale to a MCS...possibly severe...and shift sewd into the nrn CWA. Very high PWs of 1.5-1.75 inches and a relatively slow moving MCS, will make heavy rainfall the biggest concern. Issued a Hydrologic Outlook to address this mainly north of Madison and Milwaukee. For Thu and Thu night, the llj will maintain persistent moisture transport into central WI while a couple vorticity maximums move through the area. Thus showers and tstorms will remain likely across the nrn CWA with lesser chances toward the IL border. By Fri the precipitation coverage will be shrinking as the llj weakens and the front moves into nrn IL as a cold front. Relatively warm and humid conditions will continue with some cooling on Fri or Fri night. LONG TERM...Saturday through Tuesday...Forecast confidence medium. The sharp upper trough over the wrn USA will lift newd over the weekend and will eventually lift newd into Manitoba and Ontario Canada along with its surface low. Thus high amplitude ridging will move over the wrn Great Lakes for Sat-Sun with a weak cold frontal passage forecast anytime from Sun night into Mon night. Only small chances of showers and tstorms are forecast for the weekend with better chances with the fropa. AVIATION/00Z TAFS/...Expecting VFR conditions well into this evening as lingering surface ridging dominates. Concern later tonight into Wednesday morning will be MCS potential riding in here from MN/IA. LLJ leans in here later with a decent slug of 850 moist advection proggd. At the moment the 20.12 HRRR is the most aggressive solution spreading remnants of MCS all the way through CWA by 12z Wednesday. Other models have trended towards the HRRR idea. All in all will trend conditions to be VFR for most of the period however an MVFR/borderline IFR cig scenario may unfold in the wake of any departed MCS. Will keep fog at bay with increasing cloud cover and higher wind speeds evolving off the deck. MARINE...Winds and waves will remain below small craft advisory levels through the week. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && UPDATE...MBK TONIGHT/Wednesday AND AVIATION/MARINE...Collar Wednesday NIGHT THROUGH Tuesday...Gehring
Hazardous weather outlook, Sep 20, 3:47 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 347 PM CDT TUE SEP 20 2016 WIZ046-047-051-052-056>060-062>072-212100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 347 PM CDT TUE SEP 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER MUCH OF SOUTHERN WISCONSIN AS A WARM FRONT APPROACHES THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WELL NORTHWEST OF MADISON WITH A MARGINAL RISK OF SEVERE THUNDERSTORMS ELSEWHERE OVER SOUTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL BE LIKELY AT TIMES...MAINLY NORTH OF MADISON AND MILWAUKEE...FOR WEDNESDAY THROUGH THURSDAY NIGHT DUE TO A FRONT STALLING OVER THE AREA. HEAVY RAINFALL IS POSSIBLE MAINLY NORTH AND NORTHWEST OF MADISON. THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. SMALLER CHANCES OF THUNDERSTORMS ARE FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH WEDNESDAY NIGHT. LMZ643>646-212100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 347 PM CDT TUE SEP 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM WEDNESDAY THROUGH MONDAY DUE TO FRONTAL BOUNDARIES AFFECTING THE AREA. THUNDERSTORMS WILL BE MOST PREVALENT NORTH OF PORT WASHINGTON WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MAY BE STRONG AT TIMES. WWW.WEATHER.GOV/MKX MG
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:16 PM CDT | River Flood Watch | MKX | Columbia, Sauk | 6 days |
| Sep 21, 2:53 AM CDT | Flash Flood Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 3 more | 48 hr |
| Sep 21, 3:10 AM CDT | Special Weather Statement | MKX | Sauk | 50 min |
| Sep 21, 3:18 AM CDT | Special Weather Statement | MKX | Green Lake, Marquette | 57 min |
| Sep 21, 3:56 AM CDT | Special Weather Statement | MKX | Columbia, Dodge | 64 min |
| Sep 21, 4:47 AM CDT | Special Weather Statement | MKX | Dane, Jefferson, Rock | 43 min |
| Sep 21, 4:48 AM CDT | Special Weather Statement | MKX | Dane, Jefferson, Rock | 42 min |
| Sep 21, 4:50 AM CDT | Special Weather Statement | MKX | Fond du Lac, Sheboygan | 40 min |
| Sep 21, 4:53 AM CDT | Special Marine Warning | MKX | 97 min | |
| Sep 21, 5:05 AM CDT | Special Weather Statement | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 40 min |
| Sep 21, 5:20 AM CDT | Special Marine Warning | MKX | 85 min | |
| Sep 21, 5:36 AM CDT | Special Weather Statement | MKX | Kenosha, Racine, Walworth | 54 min |
| Sep 21, 8:29 AM CDT | Special Weather Statement | MKX | Lafayette | 46 min |
| Sep 21, 10:02 AM CDT | Special Weather Statement | MKX | Iowa | 28 min |
| Sep 21, 11:29 AM CDT | Areal Flood Advisory | MKX | Iowa | 2 hr |
| Sep 21, 12:06 PM CDT | Areal Flood Advisory | MKX | Sauk | 114 min |
| Sep 21, 12:32 PM CDT | Special Weather Statement | MKX | Sauk | 43 min |
| Sep 21, 2:55 PM CDT | Special Weather Statement | MKX | Columbia | 35 min |
| Sep 21, 4:00 PM CDT | Special Weather Statement | MKX | Dane | 30 min |
| Sep 21, 4:26 PM CDT | Areal Flood Advisory | MKX | Dane | 2 hr |
| Sep 21, 5:08 PM CDT | Special Weather Statement | MKX | Jefferson | 52 min |
| Sep 21, 5:45 PM CDT | Areal Flood Advisory | MKX | Columbia, Sauk | 2 hr |
| Sep 21, 6:40 PM CDT | Special Weather Statement | MKX | Columbia | 50 min |
Nearby
River Flood Watches in Wisconsin, 2016Every river flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.